Arkansas, 2003Tornado and Flash Flooding in Arkansas, May 16, 2003
May 16, 2003 · NWS MEG · 19 events in 9 counties and zones
11 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $272,000
- Crop damage
- $110,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, May 16, 1:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI MAY 16 2003
.SYNOPSIS...
18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A
STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN.
THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST
OVER THE REGION THROUGHOUT THE WEEKEND.
.TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV
WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY
IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND
SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z.
MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL
ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A
GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW
CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO
DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL
INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER
MIDNIGHT.
.SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR
AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME
UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS
POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF
AROUND -2 AND WK MID LEVEL LAPSE RATES.
.SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY
STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO
THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE
A PERSISTENT LIGHT RAIN AROUND THE LOW.
.SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE
GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE
SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT.
SO...STILL WILLING TO KEEP DRY FCST GOING.
.TUESDAY THRU THURSDAY...
ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING
YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE
JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND
FOR WED AND THU.
.MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND
PARTS OF W TN.
VALLE
Hazardous weather outlook, May 16, 3:00 PM CST, 2 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...
SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
VALLE
In the hours before
Special weather statement, May 16, 4:54 PM CST, 36 minutes before
ARZ027-035-162315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.
A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
554 PM CDT...MOVING EAST AT 50 MPH.
PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Event by event
11 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
Flash Flood, Lawrence
- When
- May 16, 5:30 PM CST to 7:00 PM CST
- Where
- Lawrence County, Walnut Ridge
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Parts of some gravel roads were washed out. Several other roads were flooded. Some fields were also flooded.
Thunderstorm Wind, Poinsett
- When
- May 16, 5:30 PM CST to 6:00 PM CST
- Where
- Poinsett County, Waldenburg
- Measured
- 100 kt (115 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.567, -90.717
A grain silo was damaged near Waldenburg. A house trailer was destroyed. Numerous trees were blown down with some of the trees falling on houses.
Thunderstorm Wind, Cross
- When
- May 16, 5:32 PM CST to 5:45 PM CST
- Where
- Cross County, Hickory Ridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Several trees and power lines were knocked down.
Tornado, Poinsett
- When
- May 16, 5:40 PM CST to 5:55 PM CST
- Where
- Poinsett County, Harrisburg
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.233, -90.333
The tornado touched down in Harrisburg and traveled east. The Harrisburg High School was damaged while commencement exercises were going on. Several houses in Harrisburg were damaged. A large barn was displaced off its foundation. Many trees were knocked down.
Thunderstorm Wind, Crittenden
- When
- May 16, 6:15 PM CST to 6:20 PM CST
- Where
- Crittenden County, Crawfordsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.067, -90.350
Some trees and power lines were knocked down.
Thunderstorm Wind, Mississippi
- When
- May 16, 6:20 PM CST to 6:30 PM CST
- Where
- Mississippi County, Keiser
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.283, -90.233
Some trees and tree limbs were blown down.
Flash Flood, Craighead
- When
- May 16, 6:30 PM CST to 7:30 PM CST
- Where
- Craighead County, Jonesboro
- Property damage
- $1,000
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.667, -90.100
Some streets were flooded. Many fields were flooded.
Flash Flood, Poinsett
- When
- May 16, 6:30 PM CST to 7:30 PM CST
- Where
- Poinsett County, Countywide
- Property damage
- $5,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Several roads across the county were flooded. Some fields were flooded across the county.
Flash Flood, Mississippi
- When
- May 16, 6:35 PM CST to 8:00 PM CST
- Where
- Mississippi County, Osceola
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.017, -90.767
Three inches of rain fell in one hour. A few roads were flooded with at least 6 inches of water on them.
Hail, Greene
- When
- May 16, 7:08 PM CST to 7:15 PM CST
- Where
- Greene County, Brighton
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.883, -90.783
Thunderstorm Wind, Craighead
- When
- May 16, 7:30 PM CST to 7:35 PM CST
- Where
- Craighead County, Jonesboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Several houses and one car were damaged. Some trees and power lines were blown down.
Thunderstorm Wind, Crittenden
- When
- May 16, 8:00 PM CST to 8:05 PM CST
- Where
- Crittenden County, Jericho
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Several trees and power lines were blown down.
Flash Flood, Cross
- When
- May 16, 8:01 PM CST to 11:00 PM CST
- Where
- Cross County, Countywide
- Property damage
- $30,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.967, -90.300
Parkin City Hall was flooded. Several homes had their basements flooded. Some of the roads lost chunks of asphalt. Numerous roads were flooded across the county with water on some roads nearly knee high. Some fields were also flooded.
Flash Flood, Crittenden
- When
- May 16, 8:30 PM CST to 11:00 PM CST
- Where
- Crittenden County, Countywide
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.933, -90.350
A church was flooded in Earle. Several homes were flooded in the county forcing sixty residents to evacuate their homes. A section of Interstate 55 was closed due to flooding. Numerous roads across the county were also flooded. Many fields were flooded.
Thunderstorm Wind, Cross
- When
- May 16, 8:45 PM CST to 9:05 PM CST
- Where
- Cross County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.833, -90.700
A church had its doors damaged in Hickory Ridge. Many trees were blown down.
Thunderstorm Wind, St. Francis
- When
- May 16, 8:50 PM CST to 9:05 PM CST
- Where
- St. Francis County, Forrest City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
The Hughes High School gymnasium had most of its roof blown off. The locker rooms near the football field were also damaged. Several trees and power lines were knocked down.
Thunderstorm Wind, Lee
- When
- May 16, 9:00 PM CST to 9:05 PM CST
- Where
- Lee County, Haynes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.283, -90.733
Several trees were knocked down.
Thunderstorm Wind, Crittenden
- When
- May 16, 9:10 PM CST to 9:15 PM CST
- Where
- Crittenden County, Pinckney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -91.000
Some trees and power lines were knocked down.
Thunderstorm Wind, Crittenden
- When
- May 16, 9:50 PM CST to 9:55 PM CST
- Where
- Crittenden County, Horseshoe Lake
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.567, -90.933
Several trees and power lines were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357493, 5358226, 5358225, 5357494, 5357486, 5358219, 5357484, 5357485, 5358220, 5358221, 5357492, 5357487, 5358222, 5358223, 5358224, 5357488, 5357489, 5357490, 5357491.